Abstract
An easily implementable recursive parallelization strategy for solving the subset sum problem by the branch-and-bound method is proposed. Two different frontal and balanced variants of this strategy are compared. On an example of a particular case of the subset sum problem we show that the balanced variant is more effective than the frontal one. Moreover, we show that, for the considered particular case of the subset sum problem, the balanced variant is also time optimal.
Note: Originally published in Diskretnaya Matematika (2019) 31, №4, 20–37 (in Russian).
Funding source: Russian Science Foundation
Award Identifier / Grant number: 18-07-00566 A
Funding statement: This research was carried out with the financial support of the Russian Foundation for Basic Research (grant no. 18-07-00566 A)
References
[1] Martello S., Toth P., Knapsack Problems, John Wiley & Sons Ltd, Chichester, England, 1990, 296 pp.Search in Google Scholar
[2] Kellerer H., Pfershy U., Pisinger D., Knapsack Problems, Springer Verlag, Berlin Heidelberg, 2004, 548 pp.10.1007/978-3-540-24777-7Search in Google Scholar
[3] Kolpakov R. M., Posypkin M. A., “On the best choice of a branching variable in the subset sum problem”, Discrete Math. Appl., 28:1 (2018), 29–34.10.1515/dma-2018-0004Search in Google Scholar
[4] Finkel’shtein Y.Y., Approximation Methods and Applied Problems of Discrete Programming, Nauka, Moscow, 1976 (in Russian), 265 pp.Search in Google Scholar
[5] Grishukhin V.P., “Efficiency of the branch and bound method in a problem with Boolean variables”: in book Fridman A.A., Discrete Optimization Researches, Nauka, Moscow, 1976, 203–230 (in Russian).Search in Google Scholar
[6] Kolpakov R. M., Posypkin M. A., “Upper and lower bounds for the complexity of the branch and bound method for the knapsack problem”, Discrete Math. Appl., 20:1 (2010), 95–112.10.1515/dma.2010.006Search in Google Scholar
[7] Bhatt S.N., Greenberg D., Leighton F.T., Liu P., “Tight bounds for on-line tree embeddings”, SIAM J. Comput., 29:2 (1999), 474–491.10.1137/S0097539796308710Search in Google Scholar
[8] Herley K.T., Pietracaprina A., Pucci G., “Deterministic parallel backtrack search”, Theor. Comput. Sci., 270 (2002), 309–324.10.1016/S0304-3975(00)00386-8Search in Google Scholar
[9] Karp R.M., Zhang Y., “Parallel algorithms for backtrack search and branch and bound computation”, J. ACM, 40:3 (1993), 765–789.10.1145/174130.174145Search in Google Scholar
[10] Pietracaprina A., Pucci G., Silvestri F., Vandin F., “Space-efficient parallel algorithms for combinatorial search problems”, J. Paral. Distrib. Comput., 76 (2015), 58–65.10.1007/978-3-642-40313-2_63Search in Google Scholar
[11] Wu I.C., Kung H.T., “Communication complexity for parallel divide-and-conquer”, Proc. 32nd IEEE Symp. Found. Comput. Sci., 1991, 151–162.10.1109/SFCS.1991.185364Search in Google Scholar
© 2020 Walter de Gruyter GmbH, Berlin/Boston
Articles in the same Issue
- Attribute-efficient learning of Boolean functions from Post closed classes
- Easily testable circuits in Zhegalkin basis in the case of constant faults of type “1” at gate outputs
- Post theorem for strongly dependent n-ary semigroups
- Effective parallelization strategy for the solution of subset sum problems by the branch-and-bound method
- On the number of ones in outcome sequence of extended Pohl generator
- The number of sumsets in Abelian group
- Generalized allocation scheme with cell occupancies from a fixed finite set
- Universal functions for linear functions depending on two variables
Articles in the same Issue
- Attribute-efficient learning of Boolean functions from Post closed classes
- Easily testable circuits in Zhegalkin basis in the case of constant faults of type “1” at gate outputs
- Post theorem for strongly dependent n-ary semigroups
- Effective parallelization strategy for the solution of subset sum problems by the branch-and-bound method
- On the number of ones in outcome sequence of extended Pohl generator
- The number of sumsets in Abelian group
- Generalized allocation scheme with cell occupancies from a fixed finite set
- Universal functions for linear functions depending on two variables